Vitamin E acetate is a culprit in the deadly vaping outbreak, the CDC says

0

For the first time, a
chemical potentially responsible for widespread vaping-related lung injuries
and deaths in the United States has been found in lung fluid from patients.

Researchers detected vitamin
E acetate, widely used as a dietary supplement, in every sample of lung fluid collected
from 29 patients suffering from the severe illness, health officials announced November
8 in a news briefing and a report. Vitamin E acetate is also an ingredient in
some skin care products but could be toxic when inhaled.

“We are in a better place
than we were two weeks ago, in terms of having one very strong culprit of
concern,” said Anne Schuchat, principal deputy director of the U.S. Centers for
Disease Control and Prevention in Atlanta. “We still have more to learn.”

CDC researchers obtained bronchoalveolar lavage fluid, a sample that contains fluid from the lining of the lungs, from health care workers caring for patients with the injuries, called e-cigarette or vaping-associated lung injury, or EVALI. Twenty-nine patients from 10 states provided the specimens. Vitamin E acetate was the only chemical detected in all of the fluid samples, CDC researchers reported online November 8 in Morbidity and Mortality Weekly Report. Vitamin E acetate was previously identified by health officials in some vaping products used by patients (SN: 9/6/19).

Vitamin E acetate is used as
a diluting and thickening ingredient in vaping products that contain
tetrahydrocannabinol, or THC, the psychoactive ingredient
in marijuana. Most EVALI patients have reported using vaping products
containing THC; some also used nicotine-containing products. Although vitamin E
acetate is considered safe when used in skin creams and as a dietary supplement,
research indicates that it could be harmful when inhaled.

The researchers also tested
for, but did not detect, other chemical additives that are used as diluting
ingredients, such as plant and mineral oils.

Schuchat called the findings
a “breakthrough,” but said that more work needs to be done to understand how vitamin
E acetate is harming the lungs. And it’s still possible that more than one
ingredient could be responsible, she said.

As of November 5, 2,051
patients with EVALI have been reported in all states except Alaska, and 39 people
have died.

Click on a tab to select how you'd like to leave your comment

Leave a Reply

Your email address will not be published. Required fields are marked *